Alert archive / Georgia / Tornado Warnings in 2020

Tornado Warning 20, NWS Jacksonville, FL

April 23, 2020Brantley County, Glynn County, Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Apr 23, 2020, 2:45 PM EDT for Brantley County, Glynn County, Wayne County, Georgia. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2020, 2:45 PM EDT (18:45 UTC)
Expired
Apr 23, 2020, 3:15 PM EDT
In force
30 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.75 in

Counties Brantley County, GA, Glynn County, GA, Wayne County, GA

The radar

The Jacksonville radar (KJAX), 96 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:50 PM EDTHAIL 1.754 N Waynesville, GAGOLF BALL SIZE HAIL ALONG BROWNTOWN ROAD. RADAR ESTIMATED TIME.
Apr 23, 2:59 PM EDTTORNADO3 E Waynesville, GAEMERGENCY MANAGER REPORTS A TORNADO SIGHTED ALONG HIGHWAY 82 MOVING EAST NEAR THALMANN
Apr 23, 2:59 PM EDTTORNADO3 E Waynesville, GAEMERGENCY MANAGER REPORTS A TORNADO SIGHTED ALONG HIGHWAY 82 MOVING EAST NEAR THALMANN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 10:52 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WFUS52 KJAX 231845
TORJAX
GAC025-127-305-231915-
/O.NEW.KJAX.TO.W.0020.200423T1845Z-200423T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
245 PM EDT Thu Apr 23 2020

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Glynn County in southeastern Georgia...
  Northeastern Brantley County in southeastern Georgia...
  Southeastern Wayne County in southeastern Georgia...

* Until 315 PM EDT.
    
* At 245 PM EDT, a confirmed large and extremely dangerous tornado
  was located near Waynesville, or 10 miles northeast of Nahunta,
  moving east at 50 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Thalmann around 255 PM EDT.
  Everett around 300 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Atkinson, Mount Pleasant and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3119 8125 3116 8129 3119 8191 3137 8195
      3153 8166 3150 8165 3147 8161 3145 8163
      3140 8158 3133 8147 3133 8144 3129 8141
      3128 8138 3129 8139 3129 8138 3130 8137
      3131 8134 3128 8132 3128 8124 3127 8122
TIME...MOT...LOC 1845Z 258DEG 45KT 3130 8184 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$

HESS
1 follow-up statement
923 
WWUS52 KJAX 231916
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
316 PM EDT Thu Apr 23 2020

GAC025-127-305-231926-
/O.EXP.KJAX.TO.W.0020.000000T0000Z-200423T1915Z/
Glynn GA-Brantley GA-Wayne GA-
316 PM EDT Thu Apr 23 2020

...THE TORNADO WARNING FOR GLYNN...NORTHEASTERN BRANTLEY AND
SOUTHEASTERN WAYNE COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 PM EDT for southeastern
Georgia.

LAT...LON 3119 8125 3116 8129 3119 8191 3137 8195
      3153 8166 3150 8165 3147 8161 3145 8163
      3140 8158 3133 8147 3133 8144 3129 8141
      3128 8138 3129 8139 3129 8138 3130 8137
      3131 8134 3128 8132 3128 8124 3127 8122
TIME...MOT...LOC 1916Z 258DEG 45KT 3137 8145 

$$

HESS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 23, 1:23 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 23, 1:23 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Thu Apr 23 2020

.AVIATION...
[Through 18Z Friday]

Strong to severe thunderstorms spread in affecting SSI, JAX, CRG
and VQQ in the 19-23Z time frame with gusty winds to 35 knots and
IFR conditions possible. Otherwise, VFR conditions with southerly
winds gusting up to 20-30 kts prevail. Storm activity becomes
area-wide tonight leading to widespread MVFR conditions after 00Z
and possible widespread IFR conditions due to thunderstorms from
06-12Z time frame for all TAf sites. Storms end from north to
south through the day tomorrow.

&&

.PREV DISCUSSION [928 AM EDT]...

.NEAR TERM [Through Tonight]...

A complicated forecast for today with quite a bit of uncertainty
remaining about the timing for our severe weather threat. An
intense, vertically-stacked low pressure system will move through
the mid-Mississippi Valley this morning and into the Tennessee
Valley this afternoon, bringing yet another frontal system through
the Deep South with the threat of a severe weather outbreak. The
convection initially firing off along the frontal boundary early
this morning will race out ahead of the front itself (with another
line developing along the front later in the afternoon). This
makes the timing of arrival for our first wave of possibly severe
thunderstorms difficult to pin down. Most likely this first wave
will move into southeast Georgia in the late afternoon/early
evening hours. The mid/upper level shortwaves driving this system
will decay as they lift northeastward toward New England in the
evening and overnight hours. This is expected to cause the front
and the pre-frontal trough/squall line of storms to slow their
forward movement and stall it out across the forecast area late
tonight. In general, models are showing the pre-frontal trough
stalling out between I-10 and HWY 301 (where SPC has the edge of
the enhanced risk), with the actual front stalled to our
northwest.

In terms of severe weather ingredients, everything is there both
in the afternoon and overnight hours. Lift/forcing- check, though
the when/where questions as to the system stalling will play a
huge factor in the when/where we'll have our highest severe
weather threats. Moisture- check, surface dewpoints will be in the
60s to low 70s through the period and PW will be 1.5-2".
Instability- check, model SBCAPE rises to 900-2000 J/kg over the
region this afternoon ahead of the approaching storms with mid
level lapse rates around 7 C/km near the trough through the
overnight hours. Shear- check, low level 0-1 km shear of 20-30 kts
over the region and deep layer 0-6 km shear of 60-70 kts. These
storms will be capable of producing damaging winds, large hail,
tornadoes (potentially significant tornadoes in central Georgia),
and heavy rainfall. The area with the highest threat is roughly
from the HWY 301 corridor northward, though again this is heavily
dependent on the southeastward progress of storms before they
stall overnight.

Temperatures this afternoon will peak in the 80s across southeast
Georgia and in the Suwannee Valley, with upper 80s to low 90s
across the Florida Peninsula. Additionally, we'll see strong winds
from the south to southwest today, with gusts to 35 mph.

.SHORT TERM [Friday Through Saturday]...

Friday will experience another round of convection with
potentially severe storms as a secondary line moves in from the
northwest in conjunction with a trough situated ahead of the cold
front. The frontal boundary is expected to stall over southeast
Georgia and along the Florida/Georgia border Friday afternoon,
leading to developments being most heavily focused over northeast
Florida. Showers and storms are expected for areas south of the
front on Saturday, as well as portions of southeastern Georgia
that line up with the trough axis as the low pressure system treks
its way towards the Carolinas later in the day. Conditions are
expected to become more stable in the late evening on Saturday as
high pressure starts to advect over the area. Temperatures for the
end of the week will be above the seasonal average, with high
temperatures reaching up into the upper 80s for areas under the
influence of a warm front. Overnight low temperatures will range
within the 60s.

.LONG TERM [Sunday Through Thursday]...

The last remaining elements of convection will disperse on Sunday
as high pressure and cool air builds in behind the frontal
passage, leading to lower temps, dry air, and clear skies for the
beginning of next week. Temperatures during this period are
expected to be close to or just just slightly below the seasonal
average and then warming into the mid to upper 80s by Wednesday.

.MARINE...

South winds will increase to 20 to 25 knots today for both near
and outer waters as a cold front approaches the region.
Thunderstorms are expected to move over local waters ahead of the
front this afternoon through Friday. The front is expected to
stall across the Florida peninsula Friday, then begin to lift back
north as a warm front into Saturday ahead of another cold front
moving into the region. This second cold front is expected to
cross the local waters late Saturday trailed by high pressure
building in from the west Sunday with offshore flow and then
northwest of the region Monday with northerly flow.

Rip currents: High risk of rip currents today along north Florida
beaches. Moderate risk of rip currents today along southeast
Georgia beaches.

.FIRE WEATHER...

Breezy winds building from out of the S-SW in the afternoon as a
trough ahead of a frontal boundary moves in from out of the NW.
Showers and potentially severe storms capable of producing
tornadoes are associated with this line of storms, with the inland
Georgia counties being struck in the afternoon and then spreading
to affect the entirety of the region as the evening progresses
into Friday morning. The front is expected to stall over SE
Georgia on Friday, with another bout of potentially severe storms
during the day for areas south of the frontal boundary. Winds
today not directly affected by thunderstorms are expected to reach
upwards of 20 mph with gusts up to 35 mph.

.HYDROLOGY...

Rainfall Outlook: Rainfall amounts Thu through Sat are expected to
range between 1-3 inches with isolated higher amounts. The areas
most prone to localized flooding issues will be near the Altamaha
River basin and Ocmulgee River basin Thu evening where soils are
still somewhat more saturated due to recent heavy rainfall last
weekend. Another area of potential localized flooding potential
will be across NE FL along the I-10 corridor after midnight Thu
through Fri. This area could certainly use the rain given long
term deficits, however, depending on the intensity of rainfall and
the potential for training cells, some areas could have localized
flooding issues across NE FL.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  65  84  61  86  60 / 100  20   0  20  10
SSI  67  81  67  83  64 /  90  50  10  20  10
JAX  69  84  66  89  65 /  90  70  20  30  10
SGJ  70  82  67  85  66 /  90  90  30  40  10
GNV  70  81  67  86  64 /  90  90  30  40  10
OCF  70  83  68  86  66 /  90 100  40  50  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...None.
AM...Small Craft Advisory until 11 AM EDT Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 11 PM EDT this evening for Coastal
     waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Local storm report, Apr 23, 1:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             9 NNW DU PONT           31.10N 82.94W
04/23/2020  E0.70 INCH       CLINCH             GA   EMERGENCY MNGR

            RADAR ESTIMATED TIME.

&&

KC
Special weather statement, Apr 23, 2:00 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
200 PM EDT Thu Apr 23 2020

FLZ020-023-122-GAZ162-163-350-231845-
Baker FL-Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
Southern Ware GA-
200 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...NORTHERN HAMILTON...ECHOLS...SOUTHEASTERN WARE AND CENTRAL
CLINCH COUNTIES UNTIL 245 PM EDT...

* At 200 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Du Pont
  to near Lake Park. Movement was east at 70 mph.

* Wind gusts of 50 to 55 mph and minor flooding due to heavy rainfall
  is possible with these storms.

* Locations impacted include...
  Jennings, Fargo, Statenville, Du Pont, Mayday and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 500 PM EDT for northern
Florida...and southeastern Georgia.

LAT...LON 3063 8314 3080 8313 3081 8310 3083 8310
      3085 8307 3085 8301 3087 8297 3093 8297
      3102 8286 3101 8268 3078 8268 3078 8222
      3050 8237 3060 8326 3063 8328
TIME...MOT...LOC 1800Z 266DEG 60KT 3098 8286 3074 8321

HESS
Local storm report, Apr 23, 2:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
216 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             WAYCROSS                31.21N 82.36W
04/23/2020  M1.00 INCH       WARE               GA   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF QUARTER SIZE HAIL OBSERVED IN
            WAYCROSS.

&&

RBRICKER
Local storm report, Apr 23, 2:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          2 SSE WARESBORO         31.22N 82.47W
04/23/2020                   WARE               GA   EMERGENCY MNGR

            TORNADO CONFIRMED ALONG CLOUGH BAY RD N.
            RADAR ESTIMATED TIME.

&&

KC
Special weather statement, Apr 23, 2:33 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
233 PM EDT Thu Apr 23 2020

FLZ024-GAZ162-163-165-250-264-350-364-231915-
Inland Nassau FL-Northeastern Charlton GA-Clinch GA-Inland Camden GA-
Western Charlton GA-Echols GA-Northern Ware GA-Southern Ware GA-
233 PM EDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...WEST
CENTRAL CAMDEN...SOUTHEASTERN ECHOLS...SOUTHERN WARE...SOUTHEASTERN
CLINCH AND CHARLTON COUNTIES UNTIL 315 PM EDT...

* At 232 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southeast of Manor to 6 miles northwest of Needmore. Movement was
  east at 45 mph.

* Small hail, wind gusts of 50 to 55 mph, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Hilliard, Folkston, Fargo, Stephen Foster State Park, Homeland,
  Needmore, Race Pond, Winokur and Tarboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

A Tornado Watch remains in effect until 500 PM EDT for southeastern
Georgia.

LAT...LON 3063 8293 3115 8247 3111 8221 3109 8221
      3101 8213 3101 8208 3108 8206 3105 8194
      3107 8193 3104 8173 3054 8199
TIME...MOT...LOC 1832Z 271DEG 37KT 3105 8249 3071 8277

HESS
Local storm report, Apr 23, 2:41 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
241 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SSW HOBOKEN           31.17N 82.14W
04/23/2020  M1.75 INCH       Brantley           GA   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPOT OF QUARTER TO GOLF BALL
            SIZED HAIL OBSERVED JUST WEST OF HOBOKEN. TIME BASED ON
            RADAR.

&&

RBRICKER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:17 AM EDTRiver Flood WarningJAXGlynn, McIntosh, Wayne16 days
Apr 23, 11:57 AM EDTSpecial Weather StatementJAXCoffee, Jeff Davis48 min
Apr 23, 12:41 PM EDTSpecial Weather StatementJAXAppling, Atkinson, Bacon, Coffee, Jeff Davis49 min
Apr 23, 12:52 PM EDTSevere Thunderstorm WarningJAXAtkinson, Bacon, Clinch, Coffee, Echols, Ware53 min
Apr 23, 1:12 PM EDTTornado Warning Tornado observedJAXAtkinson, Clinch48 min
Apr 23, 1:34 PM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Brantley, Charlton, Clinch and 4 more56 min
Apr 23, 1:41 PM EDTTornado Warning Tornado observedConsiderable damage threatJAXAtkinson, Brantley, Charlton, Clinch, Pierce, Ware49 min
Apr 23, 2:00 PM EDTSpecial Weather StatementJAXClinch, Echols45 min
Apr 23, 2:15 PM EDTTornado Warning Tornado observedConsiderable damage threatJAXBrantley, Camden, Glynn, Pierce, Ware, Wayne45 min
Apr 23, 2:33 PM EDTSpecial Weather StatementJAXCharlton, Ware42 min
Apr 23, 2:41 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton, Clinch, Echols, Ware49 min
Apr 23, 2:52 PM EDTTornado WarningJAXBrantley, Camden, Charlton, Glynn, Ware38 min
Apr 23, 3:21 PM EDTTornado WarningJAXBrantley, Camden, Glynn54 min
Apr 23, 3:52 PM EDTSpecial Weather StatementJAXCamden23 min
Apr 23, 6:45 PM EDTSpecial Weather StatementJAXEchols45 min
Apr 23, 7:36 PM EDTSevere Thunderstorm WarningJAXClinch, Echols54 min

Nearby

Tornado Warnings in Georgia, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.